Avoiding Oral Complications of Mesothelioma & Chemotherapy
I recently accompanied my husband to the dentist’s office while he was having work done. As I sat in the waiting area, I noticed a gentleman who came in toting his portable oxygen tank. I smiled at him as he took a seat next to mine.
We chatted while waited for his appointment.
He told me he was undergoing chemotherapy for lung cancer. Because of chemotherapy treatments, he developed sores in his mouth that worsened as his chemotherapy progressed.
Our conversation reminded me of my father’s struggle with dental issues associated with chemotherapy for mesothelioma. Dad also had chemotherapy-related sores on the roof of his mouth and inside his cheeks, as well as issues with his tongue.
At times, his deteriorating dental condition made eating and swallowing difficult. Sometimes, he struggled speaking.
Dental Health Problems Related to Chemotherapy
I researched my dad’s ailments and discovered oral problems are a common side effect of chemotherapy.
The National Institute of Dental and Craniofacial Research (NIDCR) in August 2013 published “Chemotherapy and Your Mouth” as part of an oral health campaign. The booklet explained how chemotherapy affects a patient’s mouth, warned about foods a cancer patient should avoid and the importance of regularly visiting the dentist.
Had my dad been aware of the link between oral problems and chemotherapy, he might have avoided some of his painful oral conditions, and in turn, better maintained his weight.
Symptoms Associated with Oral Health Problems
Chemotherapy kills cancer cells, but it can also be harmful to normal, healthy cells in the body.
About 40 percent of people who undergo chemotherapy will experience oral health problems associated with their treatment, according to NIDCR. Some of the side effects include:
- Pain in the mouth and gum areas
- Dry mouth (xerostomia)
- Swelling and burning sensation on the tongue
- Potential infections
- Changes in the sense of taste
Symptoms can worsen with higher doses of chemotherapy.
Difficulty eating is common for people during chemotherapy, and it is also often associated with nausea. I didn’t know many people undergoing chemotherapy experience weight loss because of exacerbated oral health issues.
Tips to Avoid & Minimize Oral Health Problems
The good news is that seeing your dentist before, during and after your chemotherapy treatments can help minimize oral problems and avoid them in some cases.
- See your dentist: To avoid serious oral health issues, it is important to see your dentist about a month before beginning chemotherapy. Your dentist may want to take care of any necessary procedures, such as extractions or filling cavities, before you start chemotherapy. A month-long waiting period will give your mouth time to heal before beginning treatment. If you already started treatment, it is still important to see your dentist to prevent serious problems.
- Avoid a dry mouth: When a person’s mouth becomes too dry, sores can develop. Unfortunately,eating and drinking fluids, which replenish moisture, can induce nausea in patients undergoing chemotherapy. Ice chips or chewing sugarless gum can be a better alternative to drinking water if you are struggling with nausea.
- Keep your mouth clean: An unclean mouth is fertile ground for germs that create sores. It is important to use a soft-bristled toothbrush to cleanse your teeth, tongue and gums. Harder bristles can irritate soft tissue.
- Check toothpaste and mouthwash labels: You will want to choose a brand of toothpaste that contains fluoride to maintain your oral health. It is also important to avoid antiseptic mouthwashes that contain alcohol because they can irritate already delicate areas of the mouth. There are specific over-the-counter mouthwashes that prevent dry mouth associated with medical treatments such as chemotherapy.
- Rinse your mouth often: Because brushing can be too irritating, rinsing is a good alternative. Try rinsing with a ¼ teaspoon of table salt or1 teaspoon of baking soda dissolved in 1 cup of water. After spitting that out, rinse with some plain water.
- Avoid irritants: Some foods and drinks can further irritate an already sore mouth. People experiencing symptoms may want to avoid spicy foods, brittle snacks (chips) and acidic foods (salsa and marinara sauce). Alcohol and tobacco also worsen irritation.
- Check your dentures: Wearing loose dentures can cause friction between the dentures and your gums. This friction can create sores that become more painful during chemotherapy.
A few of my father’s cancer treatments required hospitalization, and it was during these stays when he experienced the worst oral symptoms.
His tongue became so irritated that he couldn’t consume any food or hardly speak. We had no idea his oral health was so important during his treatments. I have to wonder what impact seeing a dentist might have had for my father.
I know there were many times when his oral pain and symptoms could have been better managed.
Maintaining good oral health is always important, but it is imperative for folks fighting mesothelioma and other forms of cancer. Even if you’ve already begun treatment, it can be beneficial to add your dentist to your health care team.
Share This Article
1 Cited Article Sources
The sources on all content featured in The Mesothelioma Center at Asbestos.com include medical and scientific studies, peer-reviewed studies and other research documents from reputable organizations.
- National Institute of Dental and Craniofacial Research. (2013, August). Chemotherapy for Your Mouth. Retrieved from: https://www.nidcr.nih.gov/sites/default/files/2017-09/chemotherapy-and-your-mouth.pdf